Georgia, 2009

Flash Flooding and Hail in Georgia, July 8, 2009

July 8, 2009 · NWS FFC · 4 events in 4 counties and zones

A weak stationary front remained across central Georgia, with a moist easterly upslope flow evident north of the stalled front across north Georgia, especially in the northeast mountains. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak stationary front remained across central Georgia, with a moist easterly upslope flow evident north of the stalled front across north Georgia, especially in the northeast mountains. Meanwhile, as was the case most of the summer of 2009, northwest flow aloft remained in place across the southeast U.S. thanks to a mean, nearly stationary trough or upper low anchored across the northeast U.S. Showers and thunderstorms developed early in the morning on the 8th across northeast Georgia and trained from south to north across the higher terrain for several hours through much of the morning. The result was four to six inches of rain across central and south Towns county, with two to three inch amounts across eastern Union and far northern White counties. Flash flooding was observed in southern Towns county from this event.

During the afternoon, scattered strong to severe thunderstorms developed across central Georgia producing marginally severe hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 8, 4:31 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 8, 4:31 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 AM EDT WED JUL 8 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...

UPPER LOW CONTINUES TO SPIN OVER SOUTHEAST CANADA...WITH STRONG
SHORTWAVE WORKING ITS WAY AROUND THE LOW AND ACROSS THE SOUTHEAST.
WEAK BOUNDARY STILL IN PLACE ACROSS THE SOUTHEAST AS WELL...AND
THESE FEATURES WILL COMBINE WITH THE ABUNDANT MOISTURE (TYPICAL
SUMMERTIME PW VALUES BETWEEN 1.5-2) TO PRODUCE FAIRLY WIDESPREAD
SHOWERS AND THUNDERSTORMS...ESPECIALLY SOUTH OF THE FRONT. NORTH
GEORGIA MIGHT NOT SEE SO MUCH AS THE FRONT CONTINUES TO SLIDE
SLOWLY SOUTH IN RESPONSE TO THE SHORTWAVE MOVING THROUGH. HAVE
INCLUDED LIKELY POPS THIS AFTERNOON ACROSS A GOOD CHUNK OF THE
AREA...AND WITH BASIN-AVERAGE QPF UPWARDS OF 1-2...ITS POSSIBLE
THAT AS ECHOES TRAIN THIS AFTERNOON SOME LOCATIONS MAY HAVE HEAVY
RAINFALL PROBLEMS. WITH 250MB FLOW STILL 50+KT...AM NOT CONCERNED
ABOUT ANYTHING WIDESPREAD SO NO FLOOD/FLASH FLOOD WATCH
WARRANTED...ESPECIALLY SINCE THE SOILS IN CENTRAL GEORGIA CAN
LIKELY EASILY HANDLE THESE QPF AMOUNTS.

THE BOUNDARY WILL BE SLOW TO MOVE OUT AS THE SHORTWAVE/TROUGH AXIS
SORT OF STALLS OVER THE AREA THURSDAY INTO EARLY FRIDAY. BEST
CHANCES FOR RAIN WILL REMAIN ACROSS SOUTHERN ZONES. UPPER RIDGE
OVER THE SOUTHERN PLAINS WILL EXPAND EAST BEGINNING ON FRIDAY AND
WEAK SURFACE RIDGING WILL DOMINATE MOST OF THE AREA...THOUGH SOME
POPS WILL REMAIN IN CENTRAL GEORGIA.

TEMPERATURES WILL CONTINUE TO BE PROBLEMATIC THE NEXT COUPLE OF
DAYS WITH HIT AND MISS THUNDER AS WELL AS CLOUD COVER COMPLICATING
THE FORECAST. THE BIAS ADJUSTED MAV/MET BLEND WORKED FAIRLY WELL
YESTERDAY SO WILL CONTINUE THE TREND TODAY WITH MORE TWEAKS FOR
PERSISTENCE.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

STRONG UPPER LOW SLIDING ACROSS CENTRAL CANADA LATE IN THE WORK
WEEK WILL BEGIN TO TROUGH TOWARD THE OHIO VALLEY ON SATURDAY...
PUSHING THE UPPER HIGH BACK TOWARD THE DESERT SOUTHWEST. WEAK
FRONT ON THE LEADING EDGE OF THIS SYSTEM IS PROGGED TO PUSH TOWARD
THE APPALACHIANS OVER THE WEEKEND. IN GENERAL...THE SOUTHEAST IS
LEFT IN A WEAK UPPER FLOW REGIME WITH CONTINUED PLENTIFUL
MOISTURE IN THE COLUMN...SO HAVE KEPT SLIGHT CHANCE POPS IN THE
FORECAST FOR THE WEEKEND TO ACCOUNT FOR THE TYPICAL PULSE-TYPE
CONVECTION. THE DIFFUSE FRONT WILL MOVE INTO THE REGION SUNDAY
NIGHT INTO MONDAY AS GENERAL TROUGHINESS TAKES OVER THE EASTERN
THIRD OF THE COUNTRY...PLACING US IN WEAK NORTHWEST FLOW ALOFT.
HAVE INCREASED POPS AT THIS POINT WITH A MORE DIURNAL PATTERN.
TOWARD THE END OF THE PERIOD...MODELS DIVERGE WITH THE SOLUTIONS
AS GFS FLATTENS THE PATTERN OUT OVER US WHEREAS ECMWF CONTINUES
WEAK NORTHWESTERLY FLOW. HAVE LEFT IN A BLANKET SLIGHT CHANCE POPS
OVER THE AREA. NO MAJOR CHANGE IN TEMPS...THOUGH WITH ALL EXTENDED
MODELS DEVELOPING A RIDGE OVER THE ATLANTIC...EXTENDED GUIDANCE IS
ALL INDICATING AN INCREASE IN SURFACE MOISTURE DUE TO THE
INCREASED SOUTHERLY FLOW BY THE END OF THE PERIOD.

TDP

&&

.AVIATION..
VFR CONDITIONS HOLDING OVER NORTHERN TAF SITES EARLY THIS
MORNING...WITH MAINLY SCT TO BKN MID/HIGH LEVEL CLOUDS OVER THE
AREA. OVER SOUTHERN TAF SITES IFR TO LIFR CIGS SPREADING INTO
CSG/MCN AREAS...AND AT THIS POINT NOT SURE HOW MUCH OR IF WE COULD
SEE SOME OF THESE LOWER CIGS WORK INTO THE NORTHERN SITES. THINK WE
COULD SEE SOME LOWER CLOUDS TOWARD MORNING...BUT MORE IN THE 1 TO 2
THSD FT RANGE...AND PLAN TO CONTINUE PREVIOUS FORECAST TREND WITH
CIGS POSSIBLY IN THE MVFR UNTIL AROUND LATE MORNING...THEN LIFTING
INTO THE LOW VFR/VFR RANGE BY NOON. WITH BOUNDARY OVER CENTRAL
GEORGIA AND MODELS SHOWING A WEAK SHORTWAVE SKIRTING ACROSS THE AREA
TODAY...THINK CHANCES FOR THUNDER A BIT BETTER THAN TUESDAY AND
LEANING TOWARD VCTS OR PROB30 MOST TAF SITES AFTER 18Z/20Z TIME
FRAME. WILL KEEP WINDS ON THE EAST SIDE OF NORTH FOR AREAS NORTH OF
THE BOUNDARY...WEST TO NORTHWEST MAY STILL BE OKAY FOR CSG AND MCN.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  67  86  65  89 /  50  40  30  20  10
ATLANTA         85  69  84  68  87 /  50  30  30  20  10
BLAIRSVILLE     79  64  80  62  83 /  30  30  30  20  20
CARTERSVILLE    85  64  86  64  88 /  40  30  30  20  10
COLUMBUS        87  70  88  69  89 /  60  40  40  20  20
GAINESVILLE     83  67  84  66  86 /  40  30  30  20  10
MACON           89  69  88  68  89 /  70  50  50  30  30
ROME            87  65  88  66  89 /  30  20  20  10  10
PEACHTREE CITY  86  65  85  64  88 /  50  30  30  20  20
VIDALIA         88  70  88  68  89 /  80  70  60  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Jul 8, 4:36 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 AM EDT WED JUL 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
536 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE
ACROSS PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE BOUNDARY WILL CONTINUE ACROSS CENTRAL GEORGIA TODAY AS A
WEAK SURFACE LOW DEVELOPS OVER ALABAMA AND MOVES ALONG THE BOUNDARY
THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE FREQUENT LIGHTNING AND DAMAGING WINDS. SOME SMALL HAIL WILL
ALSO BE POSSIBLE. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
MUCH OF NORTH AND CENTRAL GEORGIA...WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE OVER PORTIONS OF CENTRAL GEORGIA...GENERALLY
ALONG AND SOUTH OF A COLUMBUS TO MACON TO LOUISVILLE LINE.

.DISCUSSION...
A STATIONARY BOUNDARY STRETCHING ACROSS CENTRAL GEORGIA WILL
CONTINUE TODAY AS A WEAK SURFACE LOW DEVELOPS OVER ALABAMA AND
MOVES EASTWARD ALONG THE BOUNDARY. THESE FEATURES ALONG WITH A WEAK
UPPER LEVEL DISTURBANCE EXPECTED TO PUSH ACROSS THE SOUTHEASTERN
UNITED STATES..WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS
NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT. WITH CAPES EXPECTED
TO INCREASE INTO THE 1500 TO 2500 RANGE THIS AFTERNOON...A FEW OF
THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE AND PRODUCE
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION THIS AFTERNOON FOR
POSSIBLE ACTIVATION ACROSS CENTRAL GEORGIA.

In the hours before

Special weather statement, Jul 8, 6:32 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 AM EDT WED JUL 8 2009

GAZ008-009-016-081230-
732 AM EDT WED JUL 8 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WHITE...UNION AND
TOWNS COUNTIES UNTIL 830 AM EDT...

AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOUNTAIN SCENE...MOVING NORTHEAST AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITE...UNION AND TOWNS COUNTIES...INCLUDING AREAS AROUND LOW GAP
SHELTER...UNICOI STATE PARK...ANNA RUBY FALLS...BLUE MOUNTAIN
SHELTER...BRASSTOWN BALD...TRACK ROCK...YOUNG HARRIS...MOUNTAIN
SCENE...ALEXANDERS MILL...PLUM ORCHARD GAP SHELTER...TATE CITY...
TITUS...MACEDONIA AND HIAWASSEE. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.

The radar

The Greer radar (KGSP), 140 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Flash Flood, Towns

When
July 8, 7:30 AM EST to 12:45 PM EST
Where
Towns County, 5.13 mi SSW of Macedonia to 4.87 mi SSW of Macedonia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.850, -83.750

The Towns County Emergency Management Director reported that from four to six inches of rain fell in southern Towns county causing flash flooding just south of the community of Mountain Scene, or about eight miles south to southeast of Hiawassee. The heavy rain forced High Shoals Creek, Soapstone Creek, and Corbin Creek, all headwaters of the Hiawassee River, to all exceed their banks and flood nearby areas. A few private dirt roads were washed out by the flooded creeks. No significant structural or property damage was reported.

Hail, Houston

When
July 8, 2:45 PM EST to 2:47 PM EST
Where
Houston County, 4 mi SW of Bonaire to 3.5 mi SW of Bonaire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.509, -83.649

A storm spotter observed penny-sized hail southwest of Bonaire.

Flash Flood, Union

When
July 8, 6:30 PM EST to 8:00 PM EST
Where
Union County, 1.79 mi SE of Ivy Log to 1.83 mi WNW of Pleasant Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.950, -84.050

The Union County Emergency Management Director reported that Ivy Log Creek spilled out of its banks causing minor flooding of low-lying areas. No road or culvert washouts were observed. Damage was confined to agricultural fields adjacent to the creek.

Lightning, Coweta

When
July 8, 10:30 PM EST
Where
Coweta County, 1.93 mi N of Senoia
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.328, -84.550

The Times Herald of Newnan reported that lightning struck a home on Tudor Way off Rockaway Road. The resulting fire was contained mostly to the attic as it was quickly extinguished.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187200, 187944, 187945, 190752.